Nebraska, 2025

High Wind in Nebraska, December 18, 2025

December 18, 2025 · NWS FSD · 2 events in 2 counties and zones

Intensifying low pressure moved across North Dakota and northern Minnesota early on December 18th. A very strong cold front plowed southward behind the system and was accompanied by a minimal amount of snowfall over several hours during the later morning and afternoon hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Intensifying low pressure moved across North Dakota and northern Minnesota early on December 18th. A very strong cold front plowed southward behind the system and was accompanied by a minimal amount of snowfall over several hours during the later morning and afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 18, 5:40 AM CST, 1 hour 20 minutes earlier. Its key messages:

  • Northwest winds barrel through the area this morning with gusts of 50 to possibly 70 mph. The strongest winds are most likely near and west of the James River.
  • While the existing snow pack is too wet to blow, some falling snow will bring the potential for rapid drops in visibility when combined with the very strong winds. These possible snow squalls will be most likely from about 9 am to 1 pm and most likely near and north of I-90.
  • Falling temperatures into the teens and lower 20s this morning will likely cause wet roads to flash freeze. This may cause somewhat unpredictable icy driving with the rapid drop in temperatures.
  • Mild temperatures and mostly dry conditions are expected into next weekend and the first portions of Christmas week.
Area forecast discussion, Dec 18, 5:40 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
540 AM CST Thu Dec 18 2025

.KEY MESSAGES...

- Northwest winds barrel through the area this morning with
  gusts of 50 to possibly 70 mph. The strongest winds are most
  likely near and west of the James River.

- While the existing snow pack is too wet to blow, some falling
  snow will bring the potential for rapid drops in visibility
  when combined with the very strong winds. These possible snow
  squalls will be most likely from about 9 am to 1 pm and most
  likely near and north of I-90.

- Falling temperatures into the teens and lower 20s this
  morning will likely cause wet roads to flash freeze. This may
  cause somewhat unpredictable icy driving with the rapid drop
  in temperatures.

- Mild temperatures and mostly dry conditions are expected into
  next weekend and the first portions of Christmas week.

&&

.DISCUSSION...
Issued at 206 AM CST Thu Dec 18 2025

The latest water vapor shows a potent wave in western ND which will
dive southeast through and strengthen this morning, bringing a rapid
change in weather to the area. While strong winds of 50 to 70 mph
are expected, what is more difficult to determine will be the
impacts of any snow that falls within the core of the vort max aloft
from roughly mid morning into early afternoon. The latest models do
show some instability within the core of this vort max and when
coupled with the vertical column of temperatures rapidly falling
into the DGZ, bands of snow will be likely. With wind gusts of 50 to
70 mph, any snow that falls will result in rapid, short term
reductions in the visibility and could result in snow squalls for
the area. At this time the better chances for these rapid reductions
in visibility will be most likely near and north of I-90 from mid
morning through early afternoon.

Timing of this forcing from the vort max/elevated instability and
the potential for snow squalls will be from central SD towards the
James Valley from about 14-16z, from the James Valley towards I-29
from about 16z-18z and into southwest MN and parts of northwest IA
from 18z-21z.

Quick upper level ridging moves through tonight bringing a quick
decrease in winds, which will then turn more southerly later tonight
into Friday. This will bring a chance for precipitation but these
chances will be mainly north of the area. What this next wave brings
is more wind, albeit not nearly as strong as today. Southerly winds
will likely gust to 30-35 mph on Friday, then a front will move
through Friday night and bring the chance for 30-35 mph gusts Friday
night into Saturday. Precipitation is not expected with this front
either.

Saturday and Sunday will see broad upper level ridging build in
which should bring dry and seasonal temperatures. Westerly flow
aloft increases a bit by Monday which will bring another round of
very mild temperatures, likely widespread highs in the 40s and 50s.

Tuesday through Thursday may see a few ups and downs with
temperatures but overall little chance for precipitation and near to
above normal temperatures are expected. With diminishing snowpack,
temperatures may end up milder than forecast given some of the
expected 925-850 mb forecast temperatures.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 538 AM CST Thu Dec 18 2025

Northwest winds will gust to 50 to 70 mph at times through
today, then gradually taper off late afternoon into the evening.
Scattered snow showers will be possible from mid morning into
the afternoon and could rapidly reduce the visibility to IFR at
times. Otherwise MVFR ceilings will move in today, but rapid
improvement is expected tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 6 PM CST this evening for SDZ039-040-
     054>056-060>062-065>071.
     High Wind Warning until 6 PM CST this evening for SDZ038-050-
     052-053-057>059-063-064.
MN...High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for MNZ071-072-080-089-097-098.
     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for MNZ081-090.
IA...High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for IAZ001-012.
     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for IAZ002-003-013-014-021-022-032.
     High Wind Warning until 6 PM CST this evening for IAZ020-031.
NE...High Wind Warning until 6 PM CST this evening for NEZ013-014.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Dec 18, 4:00 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 AM CST Thu Dec 18 2025

IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-
SDZ038>040-050-052>071-191000-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Union-
400 AM CST Thu Dec 18 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Northwest winds will increase rapidly this morning, with gusts of
50 to 70 mph likely. Periodic snow will also bring the threat for
rapid, brief reductions in visibility, potentially causing
hazardous travel. The higher threat for this will be near and
north of Interstate 90.

Wet roads, driveways, parking lots and sidewalks will likely flash
freeze this morning as temperatures quickly fall into the teens
and lower 20s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-032-MNZ081-090-191000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Cottonwood-Jackson-
400 AM CST Thu Dec 18 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

Northwest winds will increase rapidly this morning, with gusts
around 50 mph likely. Spotty snow showers will also bring the
threat for rapid, brief reductions in visibility, potentially
causing hazardous travel. The higher threat for this will be near
and north of Interstate 90.

Wet roads, driveways, parking lots and sidewalks will likely flash
freeze this morning as temperatures quickly fall into the teens
and lower 20s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Dakota

When
December 18, 7:00 AM CST to 6:00 PM CST
Where
Dakota forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Northwest winds were sustained at times from 40 to 51 mph 1 mile north of Emerson.

High Wind, Dixon

When
December 18, 7:00 AM CST to 6:00 PM CST
Where
Dixon forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Northwest winds were sustained at times from 40 to 51 mph 1 mile north of Emerson.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307898, 1307899.